Alert archive / South Dakota / Severe Thunderstorm Warnings in 2011
Severe Thunderstorm Warning 1, NWS Aberdeen, SD
NWS Aberdeen, SD issued this severe thunderstorm warning at Mar 21, 2011, 10:35 PM CDT for Buffalo County, Hand County, South Dakota. It was in force for 25 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Mar 21, 2011, 10:35 PM CDT (03:35 UTC)
- Expired
- Mar 21, 2011, 11:00 PM CDT
- In force
- 25 min
- Issued by
- NWS Aberdeen, SD
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
Counties Buffalo County, SD, Hand County, SD
The radar
The Aberdeen radar (KABR), 152 km from the middle of the area, began a volume at 03:37 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Mar 21, 10:45 PM CDT | HAIL 1 | 24 Sse Miller, SD | FEW QUARTER SIZE STONES MIXED IN WITH A LOT OF DIME AND NICKLE SIZE HAIL. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 10 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Aberdeen, SD (KABR), launched 00:00Z, 3.6 hours before the alert went out and 94 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1334 m above ground
- 0-6 km bulk shear
- 64 kt
- 0-1 km storm-relative helicity
- 142 m²/s²
- 0-3 km storm-relative helicity
- 353 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
656
WUUS53 KABR 220335
SVRABR
SDC017-059-220400-
/O.NEW.KABR.SV.W.0001.110322T0335Z-110322T0400Z/
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE ABERDEEN SD
1035 PM CDT MON MAR 21 2011
THE NATIONAL WEATHER SERVICE IN ABERDEEN HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
NORTHEASTERN BUFFALO COUNTY IN CENTRAL SOUTH DAKOTA...
SOUTHEASTERN HAND COUNTY IN CENTRAL SOUTH DAKOTA...
* UNTIL 1100 PM CDT
* AT 1033 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND
DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED NEAR
GANN VALLEY...OR 19 MILES EAST OF FORT THOMPSON...MOVING NORTHEAST
AT 35 MPH.
* THE SEVERE THUNDERSTORM WILL BE NEAR...
DANFORTH AROUND 1055 PM CDT...
PRECAUTIONARY/PREPAREDNESS ACTIONS...
SEVERE THUNDERSTORMS PRODUCE DAMAGING WINDS IN EXCESS OF 60 MILES PER
HOUR...LARGE HAIL...DEADLY LIGHTNING...AND VERY HEAVY RAIN. FOR YOUR
PROTECTION...SEEK SHELTER IN A STURDY STRUCTURE UNTIL THE STORM HAS
PASSED.
&&
LAT...LON 4409 9918 4426 9904 4427 9869 4420 9869
4419 9871 4419 9892 4400 9891 4398 9894
TIME...MOT...LOC 0335Z 215DEG 32KT 4410 9901
WIND...HAIL 60MPH 1.00IN
$$
HINTZ2 follow-up statements
626
WWUS53 KABR 220349
SVSABR
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE ABERDEEN SD
1049 PM CDT MON MAR 21 2011
SDC017-059-220400-
/O.CON.KABR.SV.W.0001.000000T0000Z-110322T0400Z/
BUFFALO SD-HAND SD-
1049 PM CDT MON MAR 21 2011
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR SOUTHEASTERN
HAND AND NORTHEASTERN BUFFALO COUNTIES UNTIL 1100 PM CDT...
AT 1047 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND
DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED 8 MILES
NORTH OF GANN VALLEY...OR 23 MILES EAST OF FORT THOMPSON...MOVING
NORTHEAST AT 35 MPH.
THE SEVERE THUNDERSTORM WILL BE NEAR...
DANFORTH AROUND 1100 PM CDT...
PRECAUTIONARY/PREPAREDNESS ACTIONS...
SEVERE THUNDERSTORMS PRODUCE DAMAGING WIND IN EXCESS OF 60 MILES PER
HOUR...DESTRUCTIVE HAIL...DEADLY LIGHTNING...AND VERY HEAVY RAIN. FOR
YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR
HOME OR BUSINESS. HEAVY RAINS FLOOD ROADS QUICKLY SO DO NOT DRIVE
INTO AREAS WHERE WATER COVERS THE ROAD.
&&
LAT...LON 4409 9918 4426 9904 4427 9869 4420 9869
4419 9871 4419 9892 4400 9891 4398 9894
TIME...MOT...LOC 0349Z 215DEG 29KT 4416 9895
WIND...HAIL 60MPH 1.00IN
$$
HINTZ174
WWUS53 KABR 220359
SVSABR
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE ABERDEEN SD
1059 PM CDT MON MAR 21 2011
SDC017-059-220409-
/O.EXP.KABR.SV.W.0001.000000T0000Z-110322T0400Z/
BUFFALO SD-HAND SD-
1059 PM CDT MON MAR 21 2011
...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN HAND AND
NORTHEASTERN BUFFALO COUNTIES WILL EXPIRE AT 1100 PM CDT/1000 PM
MDT/...
THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED BELOW SEVERE
LIMITS...AND NO LONGER POSES AN IMMEDIATE THREAT TO LIFE OR
PROPERTY...HOWEVER SMALL HAIL AND HEAVY RAIN ARE STILL POSSIBLE WITH
THIS THUNDERSTORM.
TO REPORT SEVERE WEATHER...CONTACT YOUR NEAREST LAW ENFORCEMENT
AGENCY. THEY WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE
IN ABERDEEN.
LAT...LON 4409 9918 4426 9904 4427 9869 4420 9869
4419 9871 4419 9892 4400 9891 4398 9894
TIME...MOT...LOC 0359Z 215DEG 29KT 4423 9888
$$
HINTZWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Aberdeen, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at Mar 21, 9:59 PM CDT, 36 minutes earlier.
Area forecast discussion, Mar 21, 9:59 PM CDT, 36 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE ABERDEEN SD 959 PM CDT MON MAR 21 2011 .UPDATE... NOT MUCH CHANGE TO INHERITED FORECAST. LOW CLOUDS CONTINUE TO OCCUPY MUCH OF THE CWA...WITH LITTLE IF ANY CHANGE IN HOURLY TEMPS OR DWPTS. LATEST 88D IMAGE BEGINNING TO SHOW SOME MINOR RETURNS ACROSS FAR SRN SD...SO CURRENT FCST OF PCPN LOOKS TO BE ON TARGET. LATEST NAM12 IS VERY BULLISH WITH PCPN FCST FOR ERN CWA THROUGH 12Z WED AS PCPN DEVELOPS ON NOSE OF DEVELOPING 850HPA JET. HYDRO WISE...NEW FCST FOR JAMES AT COLUMBIA AND BIG SIOUX NORTH OF WATERTOWN MADE IT NECESSARY TO ISSUE FLOOD WARNING FOR THOSE SITES. HAVE UPDATED FLOOD STATEMENTS FOR REMAINDER OF SITES ALONG THE JAMES AND BIG SIOUX BASINS FOR HIGHER CREST FORECASTS. && .PREV DISCUSSION... .SHORT TERM...TONIGHT THROUGH WEDNESDAY NIGHT A SOMEWHAT ACTIVE PERIOD IN STORE THROUGH WEDNESDAY. FOR TONIGHT STRONG S/W BEGINS LIFTING NORTHEAST OUT OF WESTERN CONUS TROF. WARM FRONTAL BOUNDARY OVER SOUTHERN NEBRASKA IS EXPECTED TO LIFT NORTHEAST INTO SOUTH DAKOTA WITH INCREASING MOISTURE AND INSTABILITY. MU CAPES HEAD TOWARD 500J/KG ACROSS EASTERN CWA LATE TONIGHT...AND THUS THUNDER IS CERTAINLY POSSIBLE AFTER MIDNIGHT AND INTO TUES MORNING...WITH PERHAPS MORE THUNDER OVER THE FAR EAST TUESDAY AFTERNOON. GIVEN TIME OF YEAR...WOULD NOT BE SURPRISED TO SEE SOME HAIL WITH ANY CONVECTION THAT DOES DEVELOP. THERE MAY WELL BE A LULL IN THE ACTIVITY LATER TUESDAY INTO TUESDAY NIGHT ACROSS ESPECIALLY THE SOUTHWEST CWA UNTIL BAND OF SNOW SLIDES SOUTHEAST INTO MAINLY THE NORTHERN CWA BEHIND PROPOGATING UPPER LOW. FOR NOW AM FORECASTING UP TO 4 INCHES OF WET SNOW IN THE FAR NORTHEAST CWA WITH LESS THAN THAT ELSEWHERE. SOME TYPE OF WINTER ADVISORY MIGHT BE NEEDED TUESDAY NIGHT INTO WEDNESDAY BUT WILL HOLD OFF ON THAT FOR NOW. THERE IS ONE CAVEOT TO THIS FORECAST. THE 12Z ECMWF IS MUCH MORE AGRESSIVE WITH PCPN TOTALS BOTH TOTAL QPF AND TOTAL SNOW AMOUNTS. SO THIS IS SOMETHING TO KEEP IN MIND...BUT IS NOT SUPPORTED BY MOST RECENT GEFS/SREF AND HPC DATA SO FOR NOW WILL BASICALLY IGNORE THAT MODEL. THE CURRENT QPF FORECAST PROBABLY WOULD NOT CAUSE ANY SIGNIFICANT ADDITIONAL FLOODING ACROSS THE CWA. PCPN TYPE WISE IT SHOULD BE ALL RAIN UNTIL LATE TUESDAY INTO TUESDAY NIGHT. THEN CHANGE OVER TO SNOW AS COLD AIR COMES IN. WEDNESDAY SHOULD BE ALL SNOW BASED ON PARTIAL THICKNESS AND H85 TEMPS AS WELL AS BUFR SOUNDINGS. TEMPERATURES SHOULD RANGE ON TUESDAY FROM THE MID 30S ALONG THE ND BORDER...TO 50 OR SO IN THE SOUTHWEST CWA. LOWS TUESDAY NIGHT SHOULD DIP BACK INTO THE 20S...WITH ONLY SOME MINOR RECOVERY ON WEDNESDAY...ESPECIALLY OVER THE NORTHEAST CWA. .LONG TERM...THURSDAY THROUGH MONDAY NO CHANGES PLANNED TO THE LONG TERM AT THIS TIME. MODELS STILL PREDICTING SEVERAL S/W TROUGHS TO WORK THROUGH THE REGION. TRICKY FORECAST AS IT APPEARS THAT THE DAKOTAS WILL BE THE ZONE WHERE A SPLIT FLOW PATTERN MERGES BACK INTO ONE PREDOMINANT WESTERLY JET STREAM...WHICH INTRODUCES THE POTENTIAL FOR WEATHER SYSTEMS TO PERHAPS BE SHUNTED A BIT SOUTH OF THIS CWA AS THEY WORK EAST THROUGH THE PLAINS STATES. HIGHEST POPS...BY FAR...ARE CENTERED ON THURSDAY NIGHT INTO FRIDAY MORNING. BEYOND THAT...POPS BECOME LESS IN PERCENTAGE AND COVERAGE...UNTIL IT IS A DRY FORECAST BY SUNDAY NIGHT. PREVIOUS THINKING OF BELOW NORMAL TEMPS STILL STICKS...AS HIGH PRESSURE SETS UP OVER THIS CWA BY THURSDAY AND BASICALLY REMAINS THROUGH THE WEEKEND. THIS SURFACE PATTERN SHOULD SUPPORT THE USHERING OF COLDER AIR OUT OF CANADA INTO THIS AREA...WHICH SHOULD THEN STICK AROUND FOR SEVERAL DAYS. ANY WARMING TREND WOULD BE DUE TO AIRMASS MODERATION. && .AVIATION... 00Z TAFS FOR THE KABR...KATY...KPIR AND KMBG TERMINALS MVFR/IFR CIGS WILL CONTINUE THROUGH FORECAST PERIOD. LOOK FOR -RA/RA TO DEVELOP IN VCNTY OF KPIR TERMINAL BY 06Z...AND REMAINDER OF TERMINALS BY 10Z. SOME ISOLD -TSRA IS PSBL IN THE KATY TERMINAL AFT 08Z...BUT LOW CONFIDENCE IN AREAL COVERAGE AND ACTUAL OCCURRENCE PREVENTED MENTION IN TERMINAL FCST ATTM. && .ABR WATCHES/WARNINGS/ADVISORIES... SD...NONE. MN...NONE. && UPDATE...HINTZ SHORT TERM...TDK LONG TERM...DORN AVIATION...HINTZ WEATHER.GOV/ABERDEEN
Hazardous weather outlook, Mar 21, 7:26 AM CDT, 15 hours 9 minutes before
HAZARDOUS WEATHER OUTLOOK...CORRECTED NATIONAL WEATHER SERVICE ABERDEEN SD 726 AM CDT MON MAR 21 2011 SDZ003>005-009-010-015>017-033>037-045-048-051-221230- CORSON-CAMPBELL-MCPHERSON-WALWORTH-EDMUNDS-DEWEY-POTTER-FAULK- STANLEY-SULLY-HUGHES-HYDE-HAND-JONES-LYMAN-BUFFALO- 726 AM CDT MON MAR 21 2011 /626 AM MDT MON MAR 21 2011/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL SOUTH DAKOTA AND NORTH CENTRAL SOUTH DAKOTA. .DAY ONE...TODAY AND TONIGHT NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY PRECIPITATION AHEAD OF A DEVELOPING STORM SYSTEM WILL BEGIN TO REACH THE REGION LATE MONDAY NIGHT/TUESDAY MORNING...WITH WIDESPREAD SHOWER AND THUNDERSTORM ACTIVITY. THUNDERSTORMS ARE NOT EXPECTED TO BE SEVERE...HOWEVER RAINFALL DURING THE DAY TUESDAY COULD EXACERBATE ANY ONGOING FLOOD ISSUES. PRECIPITATION WILL CHANGE OVER TO SNOW STARTING AT THE NORTH DAKOTA BORDER DURING MID DAY TUESDAY...PROGRESSING SOUTH THROUGH THE AFTERNOON AND EVENING...WITH THE ENTIRE CWA UNDER A COLD ENOUGH AIRMASS FOR ACCUMULATING SNOW BY WEDNESDAY MORNING. IMPROVING CONDITIONS EXPECTED LATE WEDNESDAY INTO EARLY THURSDAY...HOWEVER LOCATIONS IN THE NORTHERN SISSETON HILLS/WEST CENTRAL MINNESOTA COULD SEE AS MUCH AS 4" OF SNOW. LOWER AMOUNTS ARE EXPECTED ELSEWHERE. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED TODAY OR TONIGHT. MNZ039-046-SDZ006>008-011-018>023-221230- TRAVERSE-BIG STONE-BROWN-MARSHALL-ROBERTS-DAY-SPINK-CLARK- CODINGTON-GRANT-HAMLIN-DEUEL- 726 AM CDT MON MAR 21 2011 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WEST CENTRAL MINNESOTA AND NORTHEAST SOUTH DAKOTA. .DAY ONE...TODAY AND TONIGHT MORNING FOG IS EXPECTED FOR LOCATIONS LOCATED IN THE JAMES VALLEY AND SISSETON HILLS. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY PRECIPITATION AHEAD OF A DEVELOPING STORM SYSTEM WILL BEGIN TO REACH THE REGION LATE MONDAY NIGHT/TUESDAY MORNING...WITH WIDESPREAD SHOWER AND THUNDERSTORM ACTIVITY. THUNDERSTORMS ARE NOT EXPECTED TO BE SEVERE...HOWEVER RAINFALL DURING THE DAY TUESDAY COULD EXACERBATE ANY ONGOING FLOOD ISSUES. PRECIPITATION WILL CHANGE OVER TO SNOW STARTING AT THE NORTH DAKOTA BORDER DURING MID DAY TUESDAY...PROGRESSING SOUTH THROUGH THE AFTERNOON AND EVENING...WITH THE ENTIRE CWA UNDER A COLD ENOUGH AIRMASS FOR ACCUMULATING SNOW BY WEDNESDAY MORNING. IMPROVING CONDITIONS EXPECTED LATE WEDNESDAY INTO EARLY THURSDAY...HOWEVER LOCATIONS IN THE NORTHERN SISSETON HILLS/WEST CENTRAL MINNESOTA COULD SEE AS MUCH AS 4" OF SNOW. LOWER AMOUNTS ARE EXPECTED ELSEWHERE. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED TODAY OR TONIGHT. CONNELLY
The office that day
Everything else NWS Aberdeen, SD issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Mar 21, 9:28 PM CDT | River Flood Warning | ABR | Brown | 242 days |
| Mar 21, 11:56 PM CDT | River Flood Warning | ABR | Codington | 57 hr |
| Mar 22, 3:59 AM CDT | Winter Storm Watch | ABR | Day, Grant, Marshall, Roberts | 7 hr |
| Mar 22, 9:59 AM CDT | Areal Flood Warning | ABR | Clark, Hamlin | 6 days |
| Mar 22, 10:34 AM CDT | Winter Storm Warning | ABR | Brown, Clark, Codington, Day, Deuel, Grant and 4 more | 28 hr |
| Mar 22, 10:34 AM CDT | Winter Weather Advisory | ABR | Campbell, Corson, Dewey, Edmunds, Faulk, McPherson and 2 more | 28 hr |
| Mar 22, 12:32 PM CDT | River Flood Warning | ABR | Brown | 46 hr |
| Mar 22, 2:50 PM CDT | Areal Flood Warning | ABR | Spink | 24 hr |
Nearby
Severe Thunderstorm Warnings in South Dakota, 2011Every severe thunderstorm warning in 2011
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.